Massachusetts, 2011Flash Flood and Flooding in Massachusetts, September 8 to 9, 2011
September 8 to 9, 2011 · NWS BOX · 6 events in 5 counties and zones
A slow moving cold front moved across Southern New England and stalled just south of the area. This front was instrumental in bringing tropical moisture from the remnants of Tropical Storm Lee into New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front moved across Southern New England and stalled just south of the area. This front was instrumental in bringing tropical moisture from the remnants of Tropical Storm Lee into New England. A series of shortwaves moved through the northeast during this time period bringing several periods of showers and steady rainfall to parts of Southern New England. Rainfall totals throughout the region over the four days totaled anywhere from two to eight inches, with most areas receiving four to six inches. This resulted in flooding both on the rivers and small streams and in urban areas. The bulk of the flooding in urban areas occurred on Sept. 8 as a band of very heavy rain moved through, dumping up to two inches of rain in an hour to hour and a half in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 8, 3:04 AM EST, 21 minutes earlier.
Area forecast discussion, Sep 8, 3:04 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT THU SEP 8 2011
.SYNOPSIS...
SHOWERY WEATHER WILL CONTINUE ALONG AND NORTH OF A LINGERING
FRONTAL BOUNDARY SOUTH OF NEW ENGLAND. INTO TONIGHT HIGH PRESSURE
WILL BUILD SOUTHEAST OUT OF CANADA USHERING DRIER WEATHER.
MEANWHILE KATIA WILL TRACK SOUTHEAST OF NEW ENGLAND CONTINUING
HIGH SURF AND SWELLS FOR THE SHORELINES. INTO FRIDAY LINGERING
REMNANTS OF LEE MAY BRING SCATTERED WET WEATHER CONTINUING INTO
SATURDAY. HIGH PRESSURE WILL BUILD DOWN THE COAST FROM NORTHERN
NEW ENGLAND SUNDAY...THEN ANCHOR OFF THE COAST EARLY NEXT WEEK
WITH DRY AND COOLER WEATHER.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOR THIS MORNING...LINE OF MODEST RAINS WITH EMBEDDED HEAVIER
THUNDERSTORMS WILL PROGRESS NWD WITH THE RGN OF BEST ISENTROPIC
ASCENT AND FRONTOGENETICAL FORCING OF THE WARM MOIST TROPICAL
CONVEYOR BELT ALONG AND N OF THE SFC FRNTL BOUNDARY S OF NEW
ENGLAND. THE DEEP LYR MOIST CONVERGENCE WILL YIELD PRECIP ACCUM
AVERAGES OF AROUND HALF TO ONE WHOLE INCH IN A VERY SHORT PERIOD OF
TIME.
THIS STILL POSES CONCERNS FOR SOME VERY SWOLLEN SMALL STREAM AND
TRIBUTARIES...ESPECIALLY WITHIN THE SMALL BASINS THAT DRAIN INTO THE
MAINSTEM CONNECTICUT RIVER. FLOOD WARNINGS EXIST FOR THE MAINSTEM
CONNECTICUT FROM MONTAGUE CITY S INTO MIDDLETOWN...WITH A FLOOD
WATCH INTO MIDDAY FOR SURROUNDING VICINITIES. AT PRESENT SMALL
STREAMS ARE REMAINING WITHIN THEIR BANKS...BUT LIKELY THE ABUNDANCE
OF RAIN UPON ALREADY SATURATED GROUND FROM PERSISTENT RAINS OVER THE
PAST 48 HRS WILL YIELD URBAN AND POOR DRAINAGE FLOODING.
OTHERWISE FOR TODAY...SHOULD SEE THE BIFURCATION OF SHRTWV ENERGY AS
A RIDGE OF HIGH PRES BUILDS OUT OF THE CENTRAL PLAINS CONJOINING
WITH THE ATLANTIC RIDGE. THIS WILL PRESS THE MID-LVL TROF EWD AND
THRU THE ERN CANADIAN MARTIMES. AS THE REMNANTS OF LEE DISCONNECT
FROM THE MEAN FLOW...WAVERING WWD INTO THE LOWER OH RVR VLY RGN...
THE UPR LVL SUPPORT AND ISENTROPIC ASCENT OF THE WARM MOIST CONVEYOR
BELT SUSPENDS. STILL AN ABUNDANCE OF LLVL MOIST TROPICAL AIR WELL IN
PLACE WITH SOME REMNANT WEAK ISENTROPIC LIFT WITHIN THE VICINITY OF
A STALLED FRNTL BOUNDARY JUST S OF NEW ENGLAND WILL RESULT IN A
DREARY...COOL...AND CLAMMY DAY WITH SHOWERS AND PERSISTENT DRIZZLE.
WILL KEEP CHC TO LIKELY POPS...REDUCING INTO DUSK AS DRIER AIR AT
MID-LVLS BEGINS TO WRAP CYCLONICALLY INTO S NEW ENGLAND AHEAD OF
KATIA/S APPROACH.
REMAINING MOSTLY CLOUDS...PERHAPS MIXING UP TO H925 WHERE TEMPS
HOWEVER +16-18C...WILL KEEP THE DAY COOL WITH MAX TEMPS IN THE MID TO
UPR 60S THRU MUCH OF THE INTERIOR WITH PERHAPS LOW 70S ALONG THE S
SHORELINE AND CT VLY RGN. LIGHT E/NELY WINDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THURSDAY NIGHT...
AS KATIA SLIDES SE OF NEW ENGLAND AND BEGINS ITS NE TRACK OUT TO
SEA...RIDGE OF HIGH PRES WILL BE IN CONTROL...AND MID-LVL DRY AIR
CONTINUES TO WRAP CYCLONICALLY ALONG THE N PERIPHERY OF KATIA
ITSELF. ISENTROPIC FLOW BACKS OUT OF THE N...EXHIBITING A
DOWNWELLING TREND IN RESPONSE TO KATIA. LIGHT NLY SFC FLOW CONTINUES
WITH SLIGHTLY COOLER AND DRIER AIR SETTLING INTO THE RGN. CLOUDS
STILL IN CONTROL...PERHAPS A FEW BREAKS ALONG THE S SHORELINE WITH
THE INTRUSION OF DRIER AIR. MINS IN THE UPR 50S TO LOW 60S N TO S.
FRIDAY...
DRIER AIR AND RIDGE OF HIGH PRES IN PLACE. KATIA SLIDES NEWD PAST
NEW ENGLAND AND MAY SEE GUSTS UP TO 30 MPH OVER NANTUCKET WITH THE
POTENTIAL OF SOME OUTER BAND INTERACTION WITH SHOWERY WX. THE
REMAINDER OF THE RGN MAY GRADUALLY CLEAR OUT MIDDAY INTO AFTN. YET
THIS IS SHORT LIVED AS THE ATLANTIC RIDGE BUILDS WWD WITH KATIA/S
DEPARTURE...ENHANCING THE MID-UPR LVL CYCLONIC FLOW AROUND THE
REMNANTS OF LEE OVER THE LWR OH RVR VLY RGN. THE COLLOCATION OF THE
LEFT EXIT RGN OF THE MID-UPR LVL JET STREAK WILL LEND FOR SHOWERS
AND POTENTIAL THUNDERSTORMS TOWARDS THE END OF THE PD FOR THE WRN
FCST RGN. CONFIDENCE IS LOW AT THIS TIME...SOME DEPENDENCY LIES ON
MOISTURE AVAILABILITY. WITH POTENTIAL CLEARING CONDITIONS AND H925
TEMPS OF +18-20C...COULD SEE UPR 70S TO LOW 80S FOR MAX TEMPS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODEL PREFERENCES...
THIS AFTERNOON/S MODEL SUITE IS PRETTY CLOSE WITH THEIR TRACKS OF
TRACK AND MOVEMENT OF HURRICANE KATIA ON FRIDAY...ESPECIALLY THE 12Z
OP GFS AND ECMWF RUNS. STILL EXPECTING KATIA TO PASS WELL SE OF
NANTUCKET FRIDAY...THEN RACE OFF TO THE OPEN NORTH ATLANTIC. BEYOND
THIS...MODELS IN FAIR AGREEMENT IN HANDLING THE DECAYING REMNANTS OF
TROPICAL STORM LEE...WHICH MAY BRING PATCHY SHOWERS ACROSS CENTRAL
AND SOUTHERN AREAS EARLY THIS WEEKEND. TIMING OF THE BREAK OFF OF
PIECES FROM THIS REMNANT LOW AND TRACKING IS STILL SOMEWHAT IN
QUESTION. HOWEVER...SHOULD EVENTUALLY DISSIPATE...PROBABLY LATER
THIS WEEKEND. EXPECT SOME BROAD TROUGHING ACROSS THE GREAT LAKES AND
CENTRAL CANADA LATER THIS WEEKEND INTO THE LATTER PORTIONS OF THIS
PERIOD. FOR THE MOST PART...LOOKS LIKE MAINLY DRY TO COOLER
CONDITIONS LATE THIS WEEKEND INTO EARLY NEXT WEEK.
DAILY DETAILS...
FRIDAY...
EXPECT HURRICANE KATIA TO PASS WELL SE OF NANTUCKET SOMETIME FRIDAY
MORNING TO MIDDAY...THEN WILL ACCELERATE NE. MAIN IMPACTS WILL
CONTINUE TO BE DANGEROUS SEAS AND HEAVY SURGE ALONG WITH SOME WINDS
/CHANCE OF NE WIND GUSTS TO 30-35 MPH/ AROUND NANTUCKET AND THE
OUTER CAPE. SUBSIDENCE TO THE NW OF KATIA/S CIRCULATION SHOULD KEEP
DRY CONDITIONS AND PARTLY TO MOSTLY SUNNY SKIES FOR THE REMAINDER OF
THE REGION.
MAY START TO SEE MORE CLOUDS WORK IN ACROSS W MA/N CENTRAL CT DURING
THE AFTERNOON AHEAD OF NEXT APPROACHING SYSTEM WORKING OUT OF THE
OHIO VALLEY. OTHERWISE...SHOULD BE A PLEASANT DAY. EVEN WITH SOME
CLOUDS AROUND...WARMING AT H85 TO AROUND 15C-16C SHOULD ALLOW TEMPS
TO RISE TO THE MID 70S TO AROUND 80.
FRIDAY NIGHT AND SATURDAY...
MODELS STILL HAVE SOME CONSISTENCY ISSUES IN BRINGING A PIECE OF
REMNANT ENERGY FROM THE LEFTOVERS OF FORMER TROPICAL STORM LEE OUT
OF THE OHIO VALLEY. LOOKS LIKE THIS SHOULD PASS EITHER ALONG THE S
COAST OR FURTHER OFFSHORE. HOWEVER...SHOULD STILL SEE ENOUGH LIFT
AND MOISTURE TO PUSH CLOUDS AND SCT SHOWERS ACROSS CENTRAL AND
SOUTHERN AREAS...MAINLY NEAR AND S OF THE MASS PIKE DURING THIS
TIMEFRAME. A DRY COLD FRONT WILL ALSO WORK S OUT OF NORTHERN NEW
ENGLAND...WHICH WILL HELP PUSH THIS ENERGY OFFSHORE FROM MIDDAY TO
LATE AFTERNOON ON SATURDAY.
LARGE HIGH PRES STARTS TO BUILD DOWN THE COAST LATER SATURDAY AND
SATURDAY NIGHT. NOTING A RATHER STRONG PRESSURE SURGE AND INCREASING
NE WINDS BEHIND THE DRY COLD FRONT. WINDS MAY BECOME RATHER GUSTY
ALONG THE COAST SATURDAY NIGHT.
SUNDAY...
12Z GFS AND ECMWF WERE IN PRETTY GOOD AGREEMENT IN PUSHING THE HIGH
OUT OF NORTHERN NEW ENGLAND ACROSS THE REGION DURING THIS TIMEFRAME.
GUSTY NE WINDS WILL CONTINUE THROUGH A GOOD PORTION OF THE DAY...
MAINLY S OF BOSTON TO THE S COAST...CAPE COD AND THE ISLANDS. EXPECT
A MOSTLY SUNNY DAY FOR MOST AREAS. HOWEVER...WITH THE E-NE WINDS...
MAY START TO SEE MORE CLOUDS WORK IN AS THE HIGH SETTLES OFF THE
COAST.
MONDAY THROUGH WEDNESDAY...
NOT A WHOLE LOT OF CONFIDENCE WITH THIS PORTION OF THE FORECAST DUE
TO MODEL RUN INCONSISTENCIES...BUT FOR NOW HAVE CARRIED A DRY BUT
COOL FORECAST AS HIGH PRES REMAINS ANCHORED WELL E AND SE OF NEW
ENGLAND. BIG QUESTION REMAINS THE LEFTOVER ENERGY THAT STILL SITS
ACROSS PA/NJ FROM THE REMNANTS OF TS LEE. CLOUDS MAY LINGER THROUGH
A PART OF MONDAY WITH THE ONSHORE FLOW. ANOTHER FRONT MAY START TO
APPROACH OUT OF QUEBEC BY MID WEEK.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
INTO THE MORNING...
MODERATE CONFIDENCE IFR/LIFR. LINE OF RA WITH EMBEDDED TSRA WILL
LEND TO REDUCED VSBYS ON TOP OF IFR/LIFR CIGS AND DZ CONDITIONS.
HAVE GONE CB AND TEMPO FOR S TERMINALS IN PATH OF RA/TSRA...BUT
ANTICIPATE ENERGY TO DISSIPATE AS IT LIFTS N. CONTINUED LIGHT NLY
FLOW.
TODAY...
MODERATE CONFIDENCE IFR. LLVL MOISTURE REMAINS IN PLACE AS SFC
FRNT REMAINS ADJACENT AND TO THE S OF NEW ENGLAND. SHRA/FG
EXPECTED THRU THE DAY...PERHAPS SOME SLIGHT LIFT DURING THE MIDDAY
OF MVFR PSBL ESPECIALLY WITHIN THE CT VLY TERMINALS. LGT/VRB NLY
FLOW.
TONIGHT...
MODERATE CONFIDENCE IFR/LIFR. COOLING OF THE VERY MOIST LLVLS WILL
CONTINUE THE VERY LOW CIGS AND REDUCTION IN VSBYS. WILL SEE
INCREASE E/NE FLOW FOR THE SE TERMINALS...ESPECIALLY ACK...WITH
THE APPROACH OF KATIA.
FRIDAY...
MODERATE CONFIDENCE MVFR/IFR. IFR/LIFR CONDITIONS LINGERING INTO
MORNING WITH SCT SHRA...BUT DRIER AIR USHERING INTO THRU THE
MIDDAY INTO AFTN PD MAY ALLOW FOR CONDITIONS TO DRAMATICALLY
IMPROVE MVFR/VFR. WILL NEED TO MONITOR ACK WITH THE CLOSE
PROXIMITY OF KATIA...LIKENED TO SEE MODEST GUSTY WINDS. E/NELY
FLOW.
KBOS TERMINAL...
MODERATE CONFIDENCE. IFR/LIFR CIGS AND VSBYS. RAINS TO MOVE IN
THRU THE TERMINAL IN THE NEXT COUPLE OF HRS...THOUGH NOT CONFIDENT
ON TSRA CHCS SO HAVE OMITTED CB FOR NOW. PERHAPS SOME SLIGHT
IMPROVEMENT INTO THE MIDDAY PD...OTHERWISE TERMINAL WILL REMAIN
SOCKED IN WITH AN ABUNDANCE OF LLVL MOISTURE...LOW CIGS AND
DRIZZLE...COUPLED WITH E/NEWLY FLOW.
OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
FRIDAY NIGHT-SATURDAY...LOW TO MODERATE CONFIDENCE FORECAST. MVFR
CIGS/VSBYS IN LOW CLOUDS/SCT SHOWERS MAY WORK INTO N CT/RI/SW MA
FRIDAY NIGHT...WORKING INTO CENTRAL AND S MA MAINLY NEAR AND S OF
THE MASS PIKE SATURDAY MORNING AS SOME OF THE REMNANTS OF TROPICAL
STORM LEE PASS S OF NEW ENGLAND. SHOULD SEE IMPROVEMENT SAT NIGHT.
SHOULD REMAIN VFR ACROSS N MA/S NH.
SUNDAY-MONDAY...LOW TO MODERATE CONFIDENCE OF VFR CONDITIONS. MAY
SEE AREAS OF MVFR CIGS DEVELOP SUNDAY NIGHT-MONDAY MAINLY ALONG THE
COAST WITH ONSHORE WINDS.
&&
.MARINE...
SEAS CONTINUE TO BUILD ALONG THE S/E SHORELINES...WITH INCREASING
SWELL EMANATING NORTH FROM KATIA. ANTICIPATE 8 TO 10 FOOT SEAS
ALONG THE S SHORELINE TODAY...WITH 10 TO 12 FOOT SEAS INTO FRIDAY
MORNING LINGERING INTO DUSK...15 FOOT SEAS WELL S/E OF NANTUCKET.
ALL OF THIS WITH PERIODS OF 13-15 SECONDS AND SWELLS OF 10 TO 12
FEET.
WITH REGARDS TO WINDS...WILL SEE E/NE FLOW INCREASE THURSDAY NIGHT
INTO FRIDAY...WITH THE STRONGEST GUSTS FRIDAY MORNING INTO MIDDAY
WITH GUSTS OF UPWARDS OF 30 KTS.
THE BUILDING SEAS AND LONG PERIODS WILL RESULT IN HEAVY SURF ALONG
PORTIONS OF THE COASTLINE EXPOSED TO SOUTHEAST SWELL. HIGH SURF
AND SMALL CRAFT ADVISORIES HAVE BEEN EXTENDED ACCORDINGLY.
OUTLOOK...SATURDAY THROUGH MONDAY...
SATURDAY-SUNDAY...EXPECT WINDS TO SHIFT TO NE AS HIGH PRES BUILDS S
ACROSS THE WATERS. AS THE HIGH BUILDS DOWN...WILL SEE PRES SURGE
WORKING ACROSS THE WATERS FROM N-S. WILL LIKELY SEE WIND GUSTS TO 25
KT ON THE OPEN EASTERN WATERS DURING SAT...WORKING INTO THE SOUTHERN
OPEN WATERS SAT NIGHT-SUN. SEAS WILL BUILD TO 5-6 FT MAINLY ACROSS
THE EASTERN OUTER WATERS SAT NIGHT-SUN. SEAS SHOULD SUBSIDE AS
WINDS DIMINISH SUN NIGHT.
MONDAY...S-SE WINDS WILL BE BELOW SMALL CRAFT CRITERIA AS HIGH
SHIFTS WELL OFFSHORE. SEAS WILL ALSO REMAIN BELOW SMALL CRAFT
CRITERIA.
&&
.HYDROLOGY...
FLOOD WARNINGS CONTINUE FOR THE CT RIVER AT ALL POINTS FROM
MONTAGUE SOUTH TO MIDDLETOWN. ALL POINTS ASIDE FROM MIDDLETOWN TO
RISE TO MINOR FLOODING...WITH MIDDLETOWN RISING TO MODERATE
STAGE...FRIDAY INTO SATURDAY. SMALLER BASINS WITHIN THE CT VALLEY
REGION REMAIN IN A FLOOD WATCH INTO MIDDAY...AND AS OF LATE WITHIN
THEIR BANKS. LIKELY SATURATING RAINS OVER THE PAST 48 HRS...
COUPLED WITH THE BASIN AVERAGE ONE INCH RAINS DURING THE EVENING
INTO THE MORNING HRS...WILL LIKELY LEAD TO THE SWELLING OF A FEW
SMALL STREAMS AND TRIBUTARIES...WITH ADDITIONAL IMPACTS TO URBAN
AND POOR DRAINAGE AREAS...AND PONDING OF WATERS ALONG ROADWAYS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR CTZ002.
MA...HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR MAZ007-020-
022>024.
FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR MAZ002-003-
008>011.
NH...FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR NHZ011.
RI...HIGH SURF ADVISORY UNTIL 6 AM EDT FRIDAY FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ235-237-250-
251-254>256.
&&
SYNOPSIS...SIPPRELL/EVT
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...EVT
AVIATION...SIPPRELL/EVT
MARINE...SIPPRELL/EVT
HYDROLOGY...SIPPRELLHazardous weather outlook, Sep 7, 3:06 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT WED SEP 7 2011
MAZ007-020-022>024-RIZ006>008-082015-
EASTERN ESSEX MA-SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
406 PM EDT WED SEP 7 2011
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ002-MAZ002-003-008>011-NHZ011-082015-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
406 PM EDT WED SEP 7 2011
...FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ003-004-MAZ004>006-012>019-021-026-NHZ012-015-RIZ001>005-082015-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
406 PM EDT WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-082015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
406 PM EDT WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LOW PROBABILITY OF TROPICAL STORM FORCE WIND GUSTS SOUTH AND EAST
OF NANTUCKET THURSDAY NIGHT AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
4 flood, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning, Barnstable
- When
- September 8, 3:25 AM EST
- Where
- Barnstable County, Mashpee
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.650, -70.480
Lightning struck a house, causing a fire that resulted in damage to the third floor attic.
Flood, Hampshire
- When
- September 8, 3:28 AM EST to September 9, 6:17 AM EST
- Where
- Hampshire County, 0.6 mi NW of West Ware to 0.39 mi ENE of Ware
- Cause
- Heavy Rain / Tropical System
- Reported by
- Amateur Radio
- Coordinates
- 42.276, -72.339
One lane of Route 9, starting at the Belchertown line, was closed due to flooding. In addition, several small streams and rivers went into flood during this time. No damage was reported with this flooding. These rivers included: the West branch of the Westfield River at Huntington, the Mill River, and the Connecticut River at Northampton.
Flood, Hampden
- When
- September 8, 4:37 AM EST to 8:30 AM EST
- Where
- Hampden County, 1.74 mi WNW of Indian Orchard to 1.57 mi ENE of East Springfield
- Cause
- Heavy Rain / Tropical System
- Reported by
- Amateur Radio
- Coordinates
- 42.161, -72.530
In Springfield, Page Boulevard was closed due to flooding at the Interstate 291 interchange. Multiple road closures were reported throughout West Springfield as well.
Flash Flood, Worcester
- When
- September 8, 7:00 AM EST to 10:00 AM EST
- Where
- Worcester County, 0.94 mi SSW of Morningdale to 1.57 mi WNW of East Millbury
- Cause
- Heavy Rain / Tropical System
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 42.308, -71.758
Cars were stuck in two feet of water at the intersection of Lamartine Street and Quinsigamond Avenue, the occupants were rescued by the fire department. Shrewsbury Street near Cristoforo Columbo Park, Roxbury, Grafton, and Millbury Streets were all flooded with at least one foot of water. Cars on Canton Street were stuck in floodwaters. Route 20 at Grafton Street was closed due to flooding. Route 148 in Oakham was closed between Ware Corner and Rutland Road due to flooding. Route 146 in Millbury was flooded with one foot of water at the Interstate 90 interchange. In addition, flooding occurred on the following small streams and rivers: the Ware River at Barre Plains and at Gibbs Crossing. No damage was reported with the flooding on these rivers.
Flood, Worcester
- When
- September 8, 8:38 AM EST to 10:00 AM EST
- Where
- Worcester County, 0.95 mi SSW of Charlton City to 0.85 mi ESE of Morseville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.138, -71.990
Route 20 was flooded with several cars stuck in the floodwaters.
Flood, Bristol
- When
- September 8, 9:35 AM EST to 11:00 AM EST
- Where
- Bristol County, 1.25 mi W of South to 0.92 mi ESE of Somerset
- Cause
- Heavy Rain / Tropical System
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 41.676, -71.194
Pearce and Dyer Streets were flooded with up to 18 inches of water. Several cars were stuck in these waters. In addition, four cars were stuck near a Mobil gas station.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 8, 2011$6.3 million · 7 events
- Excessive Heat in Florida, September 8, 20118 injured · 1 event
- Flash Flooding and Flood in Connecticut, September 8, 2011$118,000 · 3 events
- Flash Flood and Flooding in Rhode Island, September 8, 2011$30,000 · 3 events
- High Wind in Nevada, September 8, 2011$20,000 · 58 kt wind · 1 event
- Flash Flooding in Virginia, September 8 to 9, 20117 events
- Flash Flood and Flooding in Maryland, September 8 to 9, 20116 events
- Rip Current and High Surf in Florida, September 8, 20114 events
- Flooding in Connecticut, September 8, 20112 events
- Wildfire in Arkansas, September 8, 20111 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 8, 20111 event
- Damaging Wind in Nevada, September 8, 2011$8,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348372, 348378, 348374, 348409, 348380, 348414.